Drugs recently associated with lupus syndromes.Lupus 1994; 3(6):455-9L
A number of drugs have recently been implicated in a syndrome that resembles systemic lupus erythematosus. One of the difficulties in many of these patients is that the signs, symptoms and serological abnormalities reported in these patients may be a natural consequence of the primary diseases rather than the incriminated drug. A second problem with the studies is a lack of uniform reporting of the techniques used to detect autoantibodies. For example, a patient that has a highly positive ANA with a homogeneous pattern of staining or a positive LE cell test usually has antibodies directed against chromatin components (DNA, histones, high mobility group (HMG) proteins). The discrepancies in clinical criteria and the serological techniques in many of these reports, emphasize the importance of using guidelines for the diagnosis of drug-induced or drug-related lupus. In the future, it appears that the increased use of biological response modifiers such as interferon-alpha and other cytokines may prompt more reports of lupus syndromes associated with their use.